Bipolar Disorder/lithium and edema


how do you get rid of edema on lithium?

The treatment of edema in individuals who are taking lithium is challenging because diuretics increase the amount of lithium in the blood. If someone with lithium-induced edema is simply treated with a diuretic there is a good chance that the person will develop an excessive blood lithium level and symptoms of lithium toxicity.

A number of my patients have developed lithium-induced edema. I successfully treated the edema by reducing their intake of lithium by 50%; starting them on furosemide, 40 mg/day; and then readjusting the lithium dose to achieve a therapeutic blood lithium level.


Bipolar Disorder

All Answers

Answers by Expert:

Ask Experts


Ivan Goldberg, M.D.


I am a psychiatrist/psychopharmacologist with many years of expereince in treating individuals with depressions, manic-depression (Bipolar Disorder), other mood disorders,. I am especially interested in the psychopharmacologic treatment of individuals with so called "treatment-resistant" syndromes.


I have been on the staff of the National Institute of Mental Health, Columbia's College of Physicians and Surgeons, and the Columbia-Presbyterian Medical Center. I am currently in full-time private practice in New York City.

A.B. Johns Hopkins University
M.D. N.Y.U. College of Medicine

I am the creator of Depression Central:

©2016 All rights reserved.